Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Too frequent periods.
avatar
JustMom24 posted:
My daughter is away at college and has been experiencing frequent periods. She will start and bleed for a week and then it will stop, but return a week later. She is taking birth control pills in efforts to regulate this problem, but they are ineffective. She has become very anemic, because of the frequent bleeding, and is lathargic and sleepy all of the time. She can't see a GYN until she comes home, but that's still 19 days away. I've recommended that she take a prenatal vitamin to get some iron into her system and other healthy vitamins, but I'm hoping for more insight from this post. Anything is greatly appreciated.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear JustMom: It sounds like she has exchanged anovulatory bleeding for poor cycle control on birth control pills. Let's take each in order, OK?

The most common reason for a menstrual pattern like you have described, in a non-birth control pill user, is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of the uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If one is not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if one does not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—often as a missed/late missed period. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged.

Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with parents or boyfriends/girlfriends, exams), increased body weight, anorexia, rotating shifts at work, etc.

A common treatment for erratic bleeding is to try using birth control pills. Ubfortunately, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In her case it sounds like she is careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the most likely reason for BTB in a long term pill user. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is the most common reason for BTB in the initial three months of pill use.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists she should return to her GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

Among older pill users there can be "structural" problems which enhance BTB. "Structural" means when excessive bleeding is due to actual problems within the cavity or walls of the uterus. Some examples of this would include fibroids of the uterus, endometriosis of the muscular wall of the uterus ("adenomyosis"), infections of the lining of the uterus, polyps of the uterine lining.

Hopefully her GYN will alter her pills to gain better cycle control. Your idea of a prenatal vitamin is a good one. Depending upon her blood values she may need to take an actual iron tablet. Her GYN can give her more specific instructions. Gosh, I hope that she can get this taken care of before it impacts her school responsibilities.

Yours,
Jane
 
avatar
JustMom24 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you Jane for your response. I suffered from nonovulation, so there may be an inherited problem with her. I will have her looked at in a couple of weeks by my OB/GYN. I will have her read this post too, so she will know more too.
 
avatar
Jane Harrison Hohner, RN, RNP replied to JustMom24's response:
Dear JustMom: Yes, there may be a familial trend for non-ovulation. There certainly seems to be an increased risk for polycystic ovarian syndrome (PCOS) in some families. There is even a male variant of this!

In your daughter's case, getting the bleeding to stop is the first concern. If, in fact, she has a tendency for non-ovulation that can make it more difficult to conceive when she wants to get pregnant. Your GYN can give her more "for sure" information based upon her health history.

Yours,
Jane
 
avatar
aking8301 replied to Jane Harrison Hohner, RN, RNP's response:
Okay, this will be a little lengthy so I'm apologizing in advance....I have a 8 month old little girl and a 19 month old girl as well. Yes back to back, irish twins. I do have two older kids, but they are older. My youngest daughter was born 3/27/12 and I unexpectedly lost my mother just 4 days before she was born. Heartbreaking! I then moved two months later from TX to FL for work and have been a BUSY mother since. I told you all of this so you kind of have an idea of what my body has been through recently and what I've been going through mentally. It's been a tough year. So I just had my period Nov. 23, there was nothing abnormal at all about that period and the date of my period was right on time. Well I just started my period again last night. It started out like a normal period does, with the reddish brownish color and then became normal in color as the evening progressed, I have NEVER had abnormal periods in the past and now I'm freaking out. I go online and read it could be something as "simple" as hormones and stress, etc. etc. Then I see it could be a sign of cervical cancers or other cancers. So clearly I'm over here freaking out. I'm trying to find a new gyno here, but have yet to. Can you please offer me some insight, I tend to be a worry wort, unfortunately. I really would appreciate your opinion and help. P.S. my husband had the procedure, so the chances of my being pregnant are VERY minimal.
Thanks!!!
 
avatar
aking8301 replied to aking8301's response:
Oh my goodness....dur.....I forgot to mention that I am NOT on any kind of birth control.
 
avatar
Anon_160335 responded:
Is there a GYN she can see in her college town or a free clinic
or Planned Parenthood?
 
avatar
Jane Harrison Hohner, RN, RNP replied to aking8301's response:
Dear aking: We're sorry for the loss of your mother. That must have been especially difficult to endure during the last days of your pregnancy. Given that you are not using hormones then the following is my best GUESS as to the cause of your unscheduled bleeding.

You mentioned that the spotting began about cycle day 14 (cycle day 1 being the first day of your last period). Given this specific timing the most likely cause would be bleeding with ovulation. Right before ovulation there is a brief spike of estrogen. When this level drops back down to normal, the sharp decline can destabilize the lining of the uterus leading to spotting/bleeding. Some women have this sign of ovulation every month; others only rarely. Fortunately the amount is usually scant and brief in duration. Occasionally, it can last as long as an actual period.

Some other possible causes of erratic spotting can include a new chlamydia infection (unlikely if you are both monogamous). polyps of the lining of the uterus (way more common in midlife women), or missed/erratic ovulations (usually there will be a history of missed/irregular periods).

If your erratic bleeding persists, or you develop other symptoms (eg pelvic pain from an infection or ovarian cyst) see your GYN or local family planning clinic. Hopefully, since it never happened before, this is an isolated episode of ovulation-linked spotting. Given the levels of personal stress (and the super demands of two young children) I am amazed that your cycles have been so regular.

In Support,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
50 of 100 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.